Q: 68 years old male collapsed at home, where EMS found him in polymorphic ventricular tachycardia (torsade de pointes). He was revived and is now in ICU. His wife informed that recently the dose of one of his anti-depressants (SSRI) was increased. Which of the following Selective Serotonin Reuptake Inhibitors (SSRIs) is most prone to cause prolong QTc interval?
All of the SSRIs can cause prolonged QTc. It is a dose-dependent effect. Usually, most patients have no clinical impact, but Citalopram (Celexa) may cause a life-threatening arrhythmia, usually torsade de pointes. This effect is likely at the dose of 60 mg per day. It is recommended not to exceed the dose above 40 mg per day. If required serum concentrations of citalopram can be followed.
Moreover, when a higher dose is needed, close monitoring of electrolytes particularly potassium and magnesium should be done. Also, care should be taken to avoid drug-drug interactions with polypharmacy.
Celexa is one of the most common SSRIs prescribed in the USA.
1. FDA Drug Safety Communication: Revised recommendations for Celexa (citalopram hydrobromide) related to a potential risk of abnormal heart rhythms with high doses http://www.fda.gov/Drugs/DrugSafety/ucm297391.htm (Accessed on August 11, 2021).
2. Girardin FR, Gex-Fabry M, Berney P, et al. Drug-induced long QT in adult psychiatric inpatients: the 5-year cross-sectional ECG Screening Outcome in Psychiatry study. Am J Psychiatry 2013; 170:1468.
3. Castro VM, Clements CC, Murphy SN, et al. QT interval and antidepressant use: a cross sectional study of electronic health records. BMJ 2013; 346:f288.
4. Bird ST, Crentsil V, Temple R, et al. Cardiac safety concerns remain for citalopram at dosages above 40 mg/day. Am J Psychiatry 2014; 171:17.